Tennessee, 2017

Hail in Tennessee, February 8, 2017

February 8, 2017 · NWS MRX · 3 events in 2 counties and zones

A strong upper level jet and weak instability led to the development of isolated severe convection ahead of a cold front during the early evening hours. A few storms produced large hail in this environment on the Northern Cumberland Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong upper level jet and weak instability led to the development of isolated severe convection ahead of a cold front during the early evening hours. A few storms produced large hail in this environment on the Northern Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 8, 2:56 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 8, 2:56 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
256 PM EST Wed Feb 8 2017

.SHORT TERM /Tonight and Thursday/...
An upper-level trough continue to race east toward the Tennessee
Valley and Southern Appalachian region this afternoon. Ahead of
this system, lingering low stratus trapped in the inversion and
debris mid/high clouds ahead of this system still prevail across a
good chunk of the area. However, the latest satellite trends
indicate some breaks have begun to develop, especially across
northern Alabama and Middle Tennessee. This is expected to
continue over the next 2-3 hours across the Central and Southern
Valley areas of East Tennessee and the Cumberland Plateau. As a
result, some modest instabilty is expected to develop by early
evening.

As the cold front pushes east into the Plateau by 22-00z, a broken
line/areas of convection is expected to develop across middle TN
and move into the Plateau. Depending on how much the atmosphere
can destabilize, this activity will be strong to severe. With the
steep lapse rates and low wet bulb zero heights, severe hail will
be the biggest risk with the strongest activity -- along with
damaging straight-line winds. The shear profile shown on the model
soundings (and supported by the straight hodographs) suggest
supercelluar structures and multicell clusters as storm mode.
Additionally, a weak boundary in place will create a very
localized weak tornado threat. The peak of this event will be
between 23-05z this evening when upper-level divergence peaks and
the LLJ pushes NE into the Valley.

In it's wake, strong cold air advection will occur as NW flow
ramps up behind the frontal passage. There will be an opportunity
for some light snowfall accumulations (generally above 3500-4000
feet) in the TN/VA/NC mountains due to the orographic upslope
component and the lingering moisture between 09-15z early Thursday
morning. Accumulations could be an inch or two along the peaks,
but lowers elevations are not expected to be impacted. As such,
will handle this with a Special Weather Statement for now.
Otherwise, a cold breezy day is expected for Thursday with highs
in the 30s to lower 40s across the Valley.

.LONG TERM /Thursday Night through Wednesday/...
Some ridging and dry advection should allow for a dry period to
start the long term from Thursday night through Friday night. By
Saturday, an amplifying Western U.S. upper trough and associated
surface low pressure system will be moving east toward the
continental divide. While winds turn southwesterly ahead of this
feature, warm and moist air advancing northeast across the
Southern Appalachians could generate some showers Saturday into
Saturday night. However, the main period of higher probability for
showers and even some thunderstorms would be Sunday into Sunday
night as the system cold front presses southeast across the
forecast area. Drier and cooler air fills in behind the front for
Monday through Monday night bringing an end to the rain. The
Superblend procedure trends toward the wetter ECMWF solution
toward the end of the long term bringing a stronger southern
stream short wave through the Lower Mississippi Valley Tuesday
night into Wednesday with more rain, and perhaps some higher
elevation snowfall. The nice thing through the forecast is the
most pleasant warming trend where temperatures warm well into the
60s over the weekend ahead of the early work week cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             38  45  27  56 /  60  10   0   0
Knoxville McGhee Tyson Airport, TN  36  42  24  54 /  80  20   0   0
Oak Ridge, TN                       36  42  24  53 /  80  20   0   0
Tri Cities Airport, TN              34  37  19  51 /  80  50  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP/TH
Hazardous weather outlook, Feb 8, 2:39 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
239 PM EST Wed Feb 8 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
239 PM EST Wed Feb 8 2017 /139 PM CST Wed Feb 8 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A cold front will swing through the area tonight. Scattered
strong to severe thunderstorms will be possible ahead of the front
this evening. Some of these storms may be strong to severe, with
large hail and damaging winds being the primary threat. A brief,
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much colder air will push in behind the front, with snow showers
expected over the higher elevations later Wednesday night into
Thursday. Some light snow accumulations will be possible in these
higher elevation areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

In the hours before

Special weather statement, Feb 8, 3:04 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
304 PM EST Wed Feb 8 2017

TNZ018-041-043-045-047-072-074-087-VAZ001-002-006-091500-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Lee-Wise-Russell-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, Jonesville,
Wise, Norton, and Lebanon
304 PM EST Wed Feb 8 2017

...LIGHT SNOWFALL ACCUMULATIONS POSSIBLE LATE TONIGHT AND EARLY
THURSDAY MORNING FOR ELEVATIONS ABOVE 3500 FEET...

A strong cold front bring a much colder air mass into the region,
changing any lingering rain to snow across the higher elevations
of Southwest Virginia and East Tennessee. Due to the upslope wind
component, some light accumulations of 1 to 2 inches are possible
along the peaks of these mountain ranges. Lower elevations in
these mountain zones and counties, including the towns
Gatlinburg, TN, Wise, VA, and Norton, VA are not expected to be
impacted.

These wintry conditions could lead to slick roads around daybreak
in these areas. Motorists that absolutely must travel across the
mountains late tonight and early Thursday morning are urged to use
caution and be prepared for the possibilty of road closures.

The snow will taper off by the late morning hours on Thursday.
Special weather statement, Feb 8, 4:25 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EST WED FEB 8 2017

TNZ072-086-087-082215-
Blount Smoky Mountains TN-Northwest Monroe TN-Southeast Monroe TN-
425 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT AND CENTRAL
MONROE COUNTIES UNTIL 515 PM EST...

At 425 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles south of Madisonville, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tellico Plains, Tariffville, Mount Vernon, Citico, Talassee and Deals
Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3536 8441 3540 8441 3541 8443 3542 8442
      3555 8406 3555 8401 3558 8398 3561 8389
      3552 8386 3552 8388 3547 8392 3546 8396
      3541 8402 3537 8401 3535 8404 3533 8403
      3530 8439
TIME...MOT...LOC 2125Z 254DEG 27KT 3537 8435

JLB
Special weather statement, Feb 8, 4:41 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
441 PM EST WED FEB 8 2017

TNZ012-082230-
Scott TN-
441 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 530 PM EST...

At 441 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mount Pisgah, or 9 miles north of Jamestown,
moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek S.p., Big South
Fork National, Norma, Robbins, Elgin and Rugby S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8437 3627 8439 3636 8469 3637 8470
      3638 8469 3639 8469 3640 8466 3641 8467
      3641 8466 3644 8469 3650 8471 3660 8478
TIME...MOT...LOC 2141Z 269DEG 21KT 3656 8487

JLB
Special weather statement, Feb 8, 5:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 PM EST WED FEB 8 2017

NCZ060-082245-
Cherokee NC-
523 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 545 PM EST...

At 522 PM EST, Doppler radar was tracking a strong thunderstorm over
Andrews, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews and Topton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3523 8390 3526 8384 3526 8380 3524 8374
      3526 8371 3524 8369 3523 8369 3520 8373
      3519 8371 3518 8373 3516 8374 3516 8377
      3514 8381 3514 8387
TIME...MOT...LOC 2222Z 259DEG 30KT 3520 8381

JLB

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Scott

When
February 8, 5:50 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
1 in hail
Reported by
State Official
Coordinates
36.410, -84.490

Quarter size hail was reported at Huntsville.

Hail, Scott

When
February 8, 5:55 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.410, -84.490

Half dollar size hail was reported near Huntsville.

Hail, Claiborne

When
February 8, 6:55 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
1.25 in hail
Reported by
State Official
Coordinates
36.460, -83.580

Half dollar size hail was reported at Tazewell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669299, 669300, 669301.